Uganda child dies after epilepsy drug mix-up
16 children were hospitalised in Butebo after health workers administered an epilepsy drug instead of dewormer.
A two-year-old boy died and 16 children were hospitalised in Butebo district after health workers at Kabwangasi health centre III mistakenly gave them an epilepsy drug. The incident occurred during a child health outreach on October 30, 2026, when an epilepsy drug, carbamazepine, was administered instead of the deworming medicine mebendazole. Preliminary investigations suggest the tablets and their containers looked similar, leading to the error.
Dr Julian Abeso, head of paediatrics at Mbale Regional Referral Hospital, stated the children suffered severe central nervous system depression. One child died from respiratory depression about four hours after admission. Butebo district health officer Dr Lawrence Oowunye confirmed 23 children received the wrong medication, with 17 developing severe symptoms. The health workers involved have been suspended pending investigation.
All community health outreaches in the district are suspended for an audit of medicine supply systems. The district is working with the police and the Ministry of Health to investigate. The district security committee recommended the arrest of the individual who issued the medication for the outreach.
Why it mattersA two-year-old child died and 16 others were hospitalised due to a medication mix-up during a health outreach in Butebo.